Accessible Unlicensed Requires Authentication Published by De Gruyter September 11, 2019

A maximum principle for circle-valued temperatures

Andrew A. Cooper
From the journal Advances in Geometry

Abstract

In this note we prove a ‘maximum principle’ for circle-valued solutions of the (time-dependent) heat equation on closed Riemannian manifolds.

MSC 2010: 58C06; 58J35; 35B50

  1. Communicated by: S. Weintraub

Acknowledgements

The author thanks Vin de Silva and David Lipsky for helpful discussions on this topic, and the anonymous referee for simplifying a part of the proof of Theorem 10.

References

[1] B. Chow, P. Lu, The maximum principle for systems of parabolic equations subject to an avoidance set. Pacific J. Math. 214 (2004), 201–222. MR2042930 Zbl 1049.35101Search in Google Scholar

[2] B. Chow, P. Lu, L. Ni, Hamilton’s Ricci flow, volume 77 of Graduate Studies in Mathematics. Amer. Math. Soc. 2006. MR2274812 Zbl 1118.53001Search in Google Scholar

[3] A. A. Cooper, Singularities of the Lagrangian mean curvature flow. Preprint 2015, arXiv:1505.01856 [math.DG]Search in Google Scholar

[4] V. de Silva, D. Morozov, M. Vejdemo-Johansson, Persistent cohomology and circular coordinates. Discrete Comput. Geom. 45 (2011), 737–759. MR2787567 Zbl 1216.68322Search in Google Scholar

[5] L. C. Evans, Partial differential equations, volume 19 of Graduate Studies in Mathematics. Amer. Math. Soc. 2010. MR2597943 Zbl 1194.35001Search in Google Scholar

[6] M. Farber, Topology of closed one-forms, volume 108 of Mathematical Surveys and Monographs. Amer. Math. Soc. 2004. MR2034601 Zbl 1052.58016Search in Google Scholar

[7] A. Friedman, Partial differential equations of parabolic type. Prentice-Hall, Inc., Englewood Cliffs, N.J. 1964. MR0181836 Zbl 0144.34903Search in Google Scholar

[8] M. A. Grayson, The shape of a figure-eight under the curve shortening flow. Invent. Math. 96 (1989), 177–180. MR981740 Zbl 0669.53003Search in Google Scholar

[9] R. S. Hamilton, Four-manifolds with positive curvature operator. J. Differential Geom. 24 (1986), 153–179. MR862046 Zbl 0628.53042Search in Google Scholar

[10] R. Harvey, H. B. Lawson, Jr., Calibrated geometries. Acta Math. 148 (1982), 47–157. MR666108 Zbl 0584.53021Search in Google Scholar

[11] J.-M. Morvan, Classe de Maslov d’une immersion lagrangienne et minimalité. C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), 633–636. MR625362 Zbl 0466.53030Search in Google Scholar

[12] P. Petersen, Riemannian geometry. Springer 2006. MR2243772 Zbl 1220.53002Search in Google Scholar

[13] S. Pigola, M. Rigoli, A. G. Setti, Maximum principles on Riemannian manifolds and applications. Mem. Amer. Math. Soc. 174 (2005), no. 822. MR2116555 Zbl 1075.58017Search in Google Scholar

Received: 2018-09-15
Revised: 2019-04-01
Published Online: 2019-09-11
Published in Print: 2021-01-27

© 2021 Walter de Gruyter GmbH, Berlin/Boston